Alert archive / California / Areal Flood Warnings in 2016
Areal Flood Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this areal flood warning at Dec 14, 2016, 9:42 PM PST for Del Norte County, Humboldt County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 14, 2016, 9:42 PM PST (05:42 UTC)
- Expired
- Dec 15, 2016, 3:45 AM PST
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Medford radar (KMAX), 110 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 846 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WGUS46 KEKA 150542
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
942 PM PST WED DEC 14 2016
CAC015-023-151145-
/O.NEW.KEKA.FA.W.0002.161215T0542Z-161215T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte CA-Humboldt CA-
942 PM PST WED DEC 14 2016
The National Weather Service in Eureka California has issued a
* Flood Warning for Urban Areas and Small Streams in...
Del Norte County in northwestern California...
North central Humboldt County in northwestern California...
* Until 345 AM PST Thursday
* At 939 PM PST, emergency management officials reported flooding of
several roadways around Crescent City. Waters are approaching
several homes in the area. Rainfall amounts across the warning
area have averaged from 3 to 5 inches during the past 24 hours
with heavier amounts in higher terrain. Additional rainfall
amounts of 2 to 4 inches are possible overnight, and this will
cause additional urban and small stream flooding.
* Some locations that will experience flooding include...
Crescent City, Klamath, Jedediah Smith State Park, Orick,
Gasquet, Bertsch-Oceanview, Requa and Klamath Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 4195 12393 4164 12368 4164 12369 4160 12372
4159 12368 4155 12369 4153 12365 4148 12364
4146 12361 4139 12366 4138 12362 4128 12364
4127 12421 4147 12416 4175 12435 4178 12434
4179 12424 4187 12422
$$
SEC1 follow-up statement
239
WGUS86 KEKA 151131
FLSEKA
Flood Statement
National Weather Service Eureka CA
331 AM PST THU DEC 15 2016
CAC015-023-151141-
/O.CAN.KEKA.FA.W.0002.000000T0000Z-161215T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte CA-Humboldt CA-
331 AM PST THU DEC 15 2016
...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS HAS BEEN
CANCELLED FOR DEL NORTE AND NORTH CENTRAL HUMBOLDT COUNTIES...
The heavy rain has ended, and flooding is no longer expected to pose
a threat.
LAT...LON 4195 12393 4164 12368 4164 12369 4160 12372
4159 12368 4155 12369 4153 12365 4148 12364
4146 12361 4139 12366 4138 12362 4128 12364
4127 12421 4147 12416 4175 12435 4178 12434
4179 12424 4187 12422
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this areal flood warning went out at Dec 14, 4:16 PM PST, 5 hours 26 minutes earlier.
Area forecast discussion, Dec 14, 4:16 PM PST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
416 PM PST Wed Dec 14 2016
.SYNOPSIS...
Moderate to widespread heavy rainfall will increase in coverage from
northwest to southeast through the next 24 hours. Colder air
filtering into the region will allow some higher elevation snow
showers to develop early Friday morning. However, any accumulations
will be minimal. Otherwise, drier conditions will return for the
weekend into early next week.
&&
.DISCUSSION...
.SHORT TERM...
(Today through Thursday night)
The forecast became a little tricky today, as the models continue to
struggle with the track of a pair of surface lows and their
associated fronts. Two days ago, the models brought the first
surface low ashore near Brookings, with a secondary low tracking
along the trailing cold front, with this second low passing through
northwestern Mendocino County. Then, yesterday the models shifted
these tracks southward about 100 miles, which resulted in lower
rainfall totals for locations north of highway 299. Well, that all
changed today as the models have tried to "play catch up", with the
current numerical runs and observations now tracking the lead low
ashore between Brookings and Coos Bay, oregon. This has resulted in
a farther north shift with todays rainfall, with just Del Norte
County reaching a steady light to moderate rain this afternoon.
The latest model runs now seem to be in good agreement, as the
latest runs are in good agreement and well represent the real time
conditions. With the initial low having trekked further north, the
net results were two part. One, it gave much of Humboldt and Trinity
County a break from the heavier rainfall, versus a steady rain
affecting northern parts of those counties all day before shifting
south.
The second and more important aspect of the model shifts are
the next surface low, forecast to cross the region tonight through
tomorrow, will now ride along the front from Humboldt Bay towards
central Sisikou County, with a third wave trekking along a Shelter
Cove to Redding line. This will slow the southward progression of a
cold front. As the front begins its southward push, moderate to
heavy rainfall will initially develop across Del Norte County, then
gradually expand southeastward, while also helping to prolong the
heavier rains across Humboldt and Trinity County, before shifting
southward into Mendocino County. Rainfall rates of 1 to 2 inches per
hour may occur at times through Thursday evening, with widespread
rainfall amounts of 4 to 8 inches, some locally higher, a good bet
by the time everything is all said and done
.LONG TERM...
(Friday through next Wednesday)
As the storm systems move off to the east, drier and cooler air will
advent into the region. Snow levels will drop into the 1000 to 2000
feet range Friday morning, with sufficient moisture present for some
higher elevation snow showers to develop. At this time, snow totals
look to remain under 1 inch for the area passes. Thus, no winter
headlines are expected at this time.
Drier weather will move into the region for the weekend and persist
through early next week, before another storm system drops southeast
into our neck of the woods, bringing more widespread rainfall to
northwestern California. /PD
&&
.AVIATION...
The region had a warm front weather experience late yesterday
through this afternoon...with the front moving northward and
approaching Oregon by mid-afternoon. This system brought lots of
rain to the region with the Coastal airports in Humboldt and Del
Norte receiving around 2 inches at ACV and over 3 inches at CEC by
early afternoon. Cigs/Vis were frequently MVFR-IFR with wind shear
hazard also a threat...especially in Del Norte County. Rainfall at
Mendocino airports were generally much less. However, the region
as a whole will experience the associated cold front moving
onshore starting at Del Norte County then pushing South-
Southeastward over Humboldt and Mendocino...and into the interior
mountains through Thursday. Expected flight hazards through the
period will be the heavy rain reducing VIGS/VIS to IFR conditions
and gusty winds and possible low level wind shear. /TAA
&&
.MARINE...
Southerly gales and large steep waves will diminish this
evening as the front tracks eastward tonight. Gales for the
northern waters will expire first this evening with winds across the
southern waters forecast to fall below criteria by 9 PM tonight. A
brief small craft advisory or hazardous seas warning may be needed
following the gales as seas slowly respond to the change in winds.
Otherwise north winds will develop late tonight allowing for a
window of lower conditions through early Thursday morning. North
winds will increase further Thursday afternoon and maintain steeper
waves through the late week. Multiple northwesterly swells will
impact the coastal waters this weekend. /KML
.COASTAL FLOODING...
The storm surge was a bit larger today than
previously forecast bringing water levels at the North Spit tide
gauge to 9.55 feet late this morning. South winds will diminish and
should consequently result in a smaller storm surge on Thursday.
However, due to the high astronomical tide, coastal flooding will be
possible again primarily along coastal areas northward of Cape
Mendocino. Stay tuned for potential flood products. /KML
&&
.HYDROLOGY...
Widespread rainfall amounts of 2 to 5 inches occurred last night
through this afternoon for locations along and north of highway 36.
Moderate to heavy rainfall will develop across Del Norte County over
the next few hours, dropping southeast overnight, with all counties
having experienced or be experiencing that type of rainfall by
midday tomorrow. Widespread rainfall totals of 4 to 8 inches, with
some areas pushing 10 inches, are still expected by Thursday
evening. Given the moist soil conditions and expected rainfall
amounts, it wouldn't be surprising if a few rock or mud slides
occur. Several area rivers are forecast to rise into action stage,
with a few possibly reaching flood stage. /PD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late Thursday night for CAZ101>113.
Wind Advisory until 7 PM PST this evening for CAZ104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 6 PM PST this evening for PZZ450-470.
Gale Warning until 9 PM PST this evening for PZZ455-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 14, 3:38 PM PST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 338 PM PST WED DEC 14 2016 CAZ109>113-152345- MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR- NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR- SOUTHEASTERN MENDOCINO INTERIOR- 338 PM PST WED DEC 14 2016 ...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS CURRENTLY IN EFFECT. AN APPROACHING STORM SYSTEM WILL BRING HEAVY RAIN AND THE POTENTIAL FOR FLOODING OF MAIN STEM RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE. THIS MAY ALSO INCREASE THE RISK FOR ROCK AND MUD SLIDE ACTIVITY ALONG MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY TODAY OVER EXPOSED COASTAL AND HIGH ELEVATION AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FLOOD WATCH IS CURRENTLY IN EFFECT. MODERATE TO HEAVY RAIN WILL CONTINUE THURSDAY...EVENTUALLY TRANSITIONING TO SHOWERS FRIDAY AND SATURDAY. FOR INLAND TRAVELERS...LIGHT SNOW WILL BE POSSIBLE AT PASS LEVELS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ101-103-152345- COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST- 338 PM PST WED DEC 14 2016 ...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS CURRENTLY IN EFFECT. COASTAL FLOODING WILL BE POSSIBLE LATE THIS MORNING DUE TO THE COMBINATION OF HIGH ASTRONOMICAL TIDES...STRENGTHENING SOUTHERLY WINDS...AND RAINFALL RUNOFF. IN ADDITION...SOUTHERLY WINDS MAY GUST TO 45 MPH NEAR EXPOSED COASTAL AREAS LATE THIS MORNING THROUGH MID AFTERNOON. OTHERWISE...MODERATE TO HEAVY RAIN WILL CONTINUE...RESULTING IN A THREAT FOR FLOODING OF MAIN STEM RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE. THIS MAY ALSO INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE MORNING AND AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FLOOD WATCH IS CURRENTLY IN EFFECT. MODERATE TO HEAVY RAIN WILL COME TO AN END DURING THURSDAY AND TRANSITION TO SHOWERS BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ104>106-152345- SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR- 338 PM PST WED DEC 14 2016 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS CURRENTLY IN EFFECT. A WIND ADVISORY IS CURRENTLY IN EFFECT. HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE. THIS MAY INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE DAY OVER EXPOSED COASTAL AND HIGH ELEVATION AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FLOOD WATCH IS CURRENTLY IN EFFECT. A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS EXPECTED TO END BY FRIDAY. FOR INLAND TRAVELERS...LIGHT SNOW WILL BE POSSIBLE AT PASS LEVELS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ102-107-108-152345- DEL NORTE INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY- 338 PM PST WED DEC 14 2016 ...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS CURRENTLY IN EFFECT. HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE. THIS MAY INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE DAY OVER EXPOSED HIGH ELEVATION AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FLOOD WATCH IS CURRENTLY IN EFFECT. A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS EXPECTED TO END BY FRIDAY. IN ADDITION...LIGHT SNOW WILL BE POSSIBLE AT PASS LEVELS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 8:12 PM PST | Areal Flood Advisory | EKA | Del Norte, Humboldt | 3 hr |
| Dec 14, 9:02 PM PST | Gale Warning | EKA | 6 hr | |
| Dec 14, 9:02 PM PST | Small Craft Advisory | EKA | 39 hr | |
| Dec 14, 10:51 PM PST | Coastal Flood Advisory | EKA | Humboldt | 7 hr |
| Dec 15, 12:12 AM PST | Areal Flood Advisory | EKA | Humboldt | 10 hr |
| Dec 15, 5:32 AM PST | Areal Flood Advisory | EKA | Mendocino | 11 hr |
| Dec 15, 6:06 AM PST | Coastal Flood Warning | EKA | Humboldt | 8 hr |
| Dec 15, 10:30 AM PST | River Flood Warning | EKA | Mendocino | 22 hr |
| Dec 15, 3:56 PM PST | River Flood Advisory | EKA | Mendocino | 15 hr |
Nearby
Areal Flood Warnings in California, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.